Finding myself through the pain of Levaquin Toxicity

For my dear friends who have wondered where I have disappeared, here is an explanation of what has happened to me, and why I have not been as busy on my blog, facebook, or with my writing.
On December 9, I went to a Pain Management Clinic for a neurostimulator trial to deal with pain in my lower back. Because I recently had a total knee replacement, I was was given as a precautionary measure, a bag of IV Levaquin while under anesthesia, followed with a 5 day regimen of 750 mg Levaquin , an antibiotic belonging to the fluoroquinolone class. 
These antibiotics, as I now know, have been used in the past to treat anthrax and are meant to be used only as a line of last resort. They also carry a Black Box Warning from the FDA, which warns of possible tendinitis or tendon rupture, heightened in those over the age of 60.
Yet this warning does not begin to cover the horrifying realities of this drug. Since taking the pills I was prescribed, I have experienced a host of unusual symptoms which have not subsided after discontinuance of the antibiotic: severe tendon pain, a shocking feeling throughout my body, peripheral neuropathy in my legs, hands, and feet, unrelenting insomnia, painful cracking and popping joints, muscle pain, hair loss, digestive issues, weight loss, severe tinnitus, and the list goes on. 
These side effects of fluoroquinolones are listed in the package insert as “rare,” but the widespread and often unnecessary usage of these antibiotics leaves thousands of lives severely afflicted. Ironically, the medical profession that prescribed these drugs, as well as the pharmacy that dispensed them to me never mentioned any side effects and in fact, when I spoke with my doctor and the pharmacy, both dismissed my symptoms as “too rare to happen” and offered no solution to help with them. 
Following up with a rheumatologist only made matters worse, as he prescribed a six day regimen of prednisone. After hearing my symptoms increased after this dosage, his only solution was not only to prescribe more prednisone, but also to inject my tendons with the stuff and prescribe nitroglycerin patches on each inflamed area. I refuse to be a guinea pig, so I cancelled the follow up appointments.
My reaction so far has in fact been mild in comparison to others I have spoken with, many of whom have ended up permanently disabled by tendon issues and in constant, unrelenting pain due to these drugs.
This problem is not minor, nor is it as uncommon as we are led to believe, and it certainly is not one that can continue to be overlooked by the FDA and the pharmaceutical companies. As a 51 year old, previously healthy and active woman, my life has been drastically altered by 750mg of Levaquin, and I can only hope that I will soon recover and go on to live the life that I had expected to. I have yet to find a doctor who knows what to do to alleviate the symptoms and have begun planning for the worst as it truly feels as if I am dying from the inside out. 
But this posting is not just about me. It is about our country, our society, our families, our children, and the thousands of human lives that have been – and if nothing is done, will continue to be – brutally modified by the misuse of these potent drugs.These antibiotics are given for minor infections, for precautionary measures and given to the animals raised to one day be placed on our dinner tables.
And if that is not reason enough, we must look at the extensive burden these drug reactions place upon our healthcare system. Previously healthy patients become forced to make visit after visit to a plethora of doctors and specialists for their symptoms, have numerous surgeries to repair damaged or ruptured tendons, or even collect Social Security disability benefits if their damage is severe enough. Costs for health systems and insurance companies soon become staggering, not to mention the costs for the individual victims and their families. In an economy that is already struggling, these costs are infeasible.
Awareness must be raised for this issue, as doctors must stop prescribing these antibiotics for simple and uncomplicated infections. Pressure must be put on the drug companies and the FDA to stop disregarding the harsh and widespread effects of these drugs, to issue drastic warnings about them (if not remove them from use altogether), and to make efforts to end the human suffering that they have inflicted on innocent people who simply wanted a cure for an infection. I speak for myself and for every person who has had their life altered by a fluoroquinolone antibiotic. It may be too late for some of us victims to recover, but it is never too late to repair our system and make sure that no one in the future will have to experience such unnecessary misery.

Thankfully, God has blessed me with friends and a wonderful husband to get me through some of the worst days. With Him, all things are possible!

 
Advertisements

4 thoughts on “Finding myself through the pain of Levaquin Toxicity

  1. I am not sure–we have an active fluoroquinoline board on facebook and the people there are incredibly helpful. I have been having some success with an anti-inflammatory diet, and eating primarily organic foods and eliminating most caffeine. I am sorry you are also suffering with this. We need this drug reserved only for life and death situations, not for the average person who is suffering a sinus infection or something that can be cured using other more common and less deadly antibiotics.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s